Link to this article: https://www.fda.gov/NewsEvents/Newsroom/PressAnnouncements/ucm553285.htm
April 20, 2017
FDA Requiring New labeling on Codeine and Tramadol
The health and safety of children is a top priority at the FDA, which is why today we are requiring a series of changes to the labeling of two types of opioid medications in order to help better protect children from serious risks associated with these medicines: codeine -found in some prescription pain and cough medicines and some over-the-counter cough medicines and tramadol-found in some prescription pain medicines.
We are requiring these changes because we know that some children who received codeine or tramadol have experienced life-threatening respiratory depression and death because they metabolize these medicines much faster than usual, causing dangerously high levels of active drug in their bodies. This is especially concerning in children under 12 years of age and adolescents who are obese or have conditions that may increase the risk of breathing problems, like obstructive sleep apnea or lung disease. Respiratory depression can also occur in nursing babies, when mothers who are ultra-rapid metabolizers take these types of medicines and pass it along to their children through their breast milk.
To read complete areticle - Click link at top of page